Low Carb Friends  
Netrition.com - Tools - Reviews - Faces - Recipes - Home


Go Back   Low Carb Friends > Health Support Groups > General Health/Medical Issues
Register FAQ Search Today's Posts Mark Forums Read


Reply
 
LinkBack Thread Tools Display Modes
Old 07-20-2013, 05:50 AM   #1
Major LCF Poster!
 
Aomiel's Avatar
 
Join Date: Oct 2010
Posts: 2,569
Gallery: Aomiel
Stats: 330/140/140 A1c 4.8
WOE: Bernstein (Maintenance)
Start Date: January 2010
Diuretics

Any thoughts on these? I have *always* had a problem with excess fluids, particularly in my legs. As a teenager, my calves would swell as big as my thighs and get a mottled bluish red. Not as bad as that since, but still sometimes it would get so bad I felt the skin was going to split. I'd either do the feet up on the wall thing or eliminate salt from my diet. I learned early on that low carb usually kept the fluids from building up. Probably because I follow Atkins '72 so all of the processed stuff (usually high in sodium) is eliminated from my diet. I never took diuretics at all over the years.

Fast forward to last fall. My blood pressure, which was always running around 110/70 suddenly went up to 150-180/100 (or so). My doc prescribed a diuretic because she could see I was holding some fluids - hydrochlorothyazide 25mg (or 50mg when the swelling in my legs was really bad) once a day. Success...BP went back down to 110/70 and has stayed there.

Flash forward to 6.5 months of 100% low carb, clean eating - protein and low carb, non-starchy vegetables. No pre-processed, canned, etc. containing sodium. I use *very* little salt on my foods and in the last 2 weeks have almost eliminated it. Despite that, my scales say I've gained 4 pounds and my legs are noticeably swollen...and, yes, I'm still taking the diuretic.

While out reading on the 'net', I came across several med sites that said chronic use of diuretics (like the Hydrochlorothyazide) may cause the very problem they were intended to reverse and diabetics should take ACE inhibitors (still not sure what they are) instead. Son of a...does that mean my current problem is a result of 'chronic' diuretic use...even though it is such a small dose???? It even warns that this is not a good choice for diabetics. My doc is so going to get a call on Monday morning.

Anyone familiar or knowledgeable about this topic? I'm freaking out that it says it can take 3 weeks of non-diuretic use to reverse this 'idiopathic edema'.
Aomiel is offline   Reply With Quote

Sponsored Links
Old 07-20-2013, 07:37 AM   #2
Major LCF Poster!
 
Join Date: Mar 2013
Posts: 2,426
Gallery: Patience
Sounds like you no longer need the diuretic since you diet has changed so much.
I am not very knowledgeble so take what I am saying with "a grain of salt." Calling the docs sounds a good thing, I'll be curious to hear what you find out.
Patience is offline   Reply With Quote
Old 07-20-2013, 09:06 AM   #3
Very Gabby LCF Member!!!
 
harley g-ma's Avatar
 
Join Date: Jun 2008
Location: North Ga.
Posts: 3,759
Gallery: harley g-ma
Stats: 195.5/183./140
WOE: Low carb
Start Date: Jan.1 2014
I am on the same diuretic for the same reason.I have been taking it for years with no problem. I tried to quit taking it but started swelling again.Dr said until I get the weight off,I will probably be on it forever! It looks like you have lost your weight though,so I don't know.I do eat a lot of salt. I hope you find some answers soon.
harley g-ma is offline   Reply With Quote
Old 07-20-2013, 10:41 AM   #4
Senior LCF member
 
Join Date: Nov 2007
Posts: 9,611
Gallery: Leo41
Stats: 340 then/145 now
WOE: Low carb/calorie cycling
I have always had problems with water retention, and my primary gave me a diuretic when my BP began to go up--when I was much heavier. Now my BP is fine, but I still use the diuretic occasionally because even eating very low carb, I tend to retain water at times.

I've never had any problem, and I've been using the same diuretic for years--but I rarely take it more than once a week--and sometimes I don't need it for weeks at a time.

If you're still taking the diuretic and yet now retaining water, it's possible that this brand is no longer working for you. Your doctor may want to either try a different brand or a higher dosage.

It is far, far better to control your BP via diuretic use [if you can] than conventional BP meds because they are really strong and have some negative side effects.

I hope you have a productive conversation with your doctor about this.
Leo41 is online now   Reply With Quote
Old 07-20-2013, 01:05 PM   #5
Senior LCF Member
 
Join Date: Feb 2013
Posts: 728
Gallery: Ronnie51
My Mother has always had problems with her ankles swelling and has always taken diuretics for that and for her high blood pressure. In addition to a diuretic for BP, she's also on a beta blocker, an ace inhibitor and a calcium channel blocker. As she got older, the doctor told her that she should take the diuretic every other day as it can be hard on the kidneys. From what I've read, ace inhibitors have been found to be protective of the kidneys and quite effective at lowering BP. Most people need 2 or even 3 meds to control BP; it's great that the diuretic alone is controlling yours. My Mom was doing quite well with her ankles not swelling anymore, but then her BP began creeping up so her doctor raised the dosage of her calcium channel blocker which is known to cause ankle swelling, and that's just what happened. What worked well for her was wearing support knee highs; the next day after putting them on, her ankles looked great. Maybe you can try that? Also, I saw Andrew Lessman on the Home Shopping Network last night and he was selling a vitamin supplement especially for leg and ankle swelling. The testimonials were amazing....people were saying how taking this product resolved their ankle swelling issues in about a week. Maybe that's something that may help you. I'm sorry...I didn't really answer your question about the long term use of diuretics....I do know that everyone is different as to how they respond to meds. If your doctor feels it's safe for you....and I'm assuming you get kidney function blood tests....and the results are normal, then I would do what she says especially if they're effectively controlling your BP. I do hope you can find some relief with your ankle swelling.

Last edited by Ronnie51; 07-20-2013 at 01:06 PM.. Reason: Changed a word
Ronnie51 is offline   Reply With Quote
Old 07-21-2013, 08:36 AM   #6
Senior LCF Member
 
MisticalMisty's Avatar
 
Join Date: Sep 2009
Location: Rockwall, Tx
Posts: 548
Gallery: MisticalMisty
WOE: Paleo/Primal
Start Date: January 13
I don't have to take diuretics any longer, but I do notice that I tend to swell more and have edema in my ankles when it's warmer weather, when I have been sitting all day with my feet down, or when I'm not getting enough protein.

Hope you get some answers soon. Swelling hurts like a mo fo.
MisticalMisty is offline   Reply With Quote
Reply


Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are On



All times are GMT -7. The time now is 06:12 AM.


Copyright ©1999-2014 Friends Forums LLC. All rights reserved. - Terms of Service | Privacy Policy
LowCarbFriends® is a registered mark of Friends Forums, LLC.